Things That Make You Go 'Huh?' in the Pharmacy

FEBRUARY 23, 2018
There are many silly things that can happen in the pharmacy.
  • When a dentist calls in a refill request on a patient’s birth control pills.
  • When a patient tells you she is allergic to Narcan. She had it once in the ER, she woke up and felt like crap. Don't ever give it to her again.
  • When a patient tells you 'No' he does NOT have a problem with his cholesterol. You question him why he is on zocor and he says, 'Well I had a problem with cholesterol in the past, but now that I take zocor the problem is solved.'
  • When a patient tells you she can NOT eat healthy food because she is on coumadin. She can only eat hamburgers, hot dogs, french fries, milk shakes, pizza, popcorn and other stuff like that. Her doctor said her coumadin levels are always perfect and not to change a thing. 
  • When the patient says he finally found the perfect pain pill that makes him so relaxed he cannot drive, and it doesn't cause nausea. You do a pill ID on the mystery pain pill and it is acetaminophen 500 mg on prescription. 
  • When a young pharmacy student writes a progress note about a patient and describes him as an elderly 45-year-old.  
I had the privilege of experiencing all these people over the course of my long pharmacy career. The man who took the acetaminophen also told me that his doctor said these new pain pills were very strong and he should not take more than two a day. So he took the first pill as soon as he woke up in the morning, and the second pain pill in the afternoon. He said he suffered with severe nausea and lots of aches and pains for years and the doctors could never find a pain pill to help him until now. And just for the record, I did not tell him he could buy more of the exact pain pills over the counter without a prescription and take more than the doctor prescribed. I thought, in this situation with regards to patient information, maybe 'less is more.'

With regards to the warfarin patient. I tried to explain that she could eat healthy foods like salads, fruits and vegetables but she had to be consistent and eat the same amount very day because coumadin and those kinds of foods were like a see-saw. They had to stay in balance all the time. The more fruits and veggies she ate, the more coumadin she would need and vice versa.  They lady said, she wasn't going to eat health foods anyways and having atrial fibrillation was the best thing that ever happened to her because now her health conscious kids couldn’t tell her what to eat. 
 
With regards to the dentist, I told him that I would fill a one month's supply of the birth control pills as a courtesy to the patient, but I could not honor any more refills. The reason was because it was out of his scope of practice, and the patient would need to get future refills from an OB/GYN practitioner or primary care doctor. 
 
With regards to the young pharmacy students, I’m reminded how age is just a number that means something different to everyone. It’s humorous to me how things change, and perhaps at one time I made the same silly assumption that middle aged people were elderly.
 
People are funny, but I try and maintain professionalism and refrain from laughing in their presence. I don't want to make anyone feel uncomfortable or give them any negative emotions. My intentions are always to encourage and build people up.
 

Gunda Siska, PharmD
Gunda Siska, PharmD
Gunda Siska, PharmD, has worked in various fields within the pharmaceutical industry as a licensed pharmacist for more than 20 years. She is currently a staff hospital pharmacist assisting nurses and doctors with drug prescribing, administration, and dispensing, as well as independently monitoring and dosing highly toxic and dangerous drugs. For 2 years, she was concurrently a consultant pharmacist for skilled nursing facilities and nursing homes. Dr. Siska is a member of the New Mexico Society of Health-System Pharmacists and the American Academy of Anti-Aging Medicine. Follow her on Twitter @GundaSiska
SHARE THIS
1737